Public Health Madison & Dane County is issuing a public health alert due to an increase, or spike, in drug overdoses in our community.
This alert is based on data from hospitals and EMS providers. Over the 24 hour period between August 1 and August 2, 2022, at least 7 people experienced a suspected drug overdose, and at least 2 overdoses resulted in deaths. This is 50% higher than we usually see in our community.
More than half of the people who experienced an overdose thought they were using oxycodone, meaning there is a possibility of counterfeit pills circulating in the area. Counterfeit pills may contain lethal amounts of fentanyl or methamphetamine and are extremely dangerous because they often appear identical to legitimate prescription pills, and the user is likely unaware of how lethal they can be.
First responders, healthcare providers, and people who use drugs and their families should be aware of the increased risk of overdose in our community. Sign up to get email or text alerts about overdose spikes on Public Health’s webpage.
If you use drugs or know someone who does:
- Know the signs of an overdose:
- Pale, sweaty or clammy skin
- Lips/fingertips turn blue
- Slow or irregular breathing: gasping, gurgling, or snoring
- Difficult or unable to wake
- Always call 911 if you think someone is overdosing
- Don’t use street drugs alone; call Never Use Alone at 800-484-3731
- Check in with your friends/family who use drugs
- Test all drugs for fentanyl before using
- Carry Narcan® (naloxone) and be prepared to use multiple doses when needed
- Get safer use supplies, like fentanyl test strips and Narcan®, from the Syringe Services Program at Public Health Madison & Dane County: 2705 E. Washington Ave. or 2300 S. Park St. in Madison
- Contact the Behavioral Health Resource Center of Dane County for treatment and recovery resources: (608) 267-2244
- Share this alert with others